[Skip to Content]
[Skip to Content Landing]
Article
November 22, 1985

Lidocaine Poisoning: Treatment and Prevention-Reply

Author Affiliations

University of Colorado Health Sciences Center Denver

JAMA. 1985;254(20):2890. doi:10.1001/jama.1985.03360200039009
Abstract

In Reply.—  Dr Nicholson is correct in saying that lidocaine poisoning occurs both by acute overdose as well as by inappropriately high long-term infusion rates. We have shown the value of cardiac bypass support only in the acute overdose setting.1 However, contrary to Dr Nicholson's assertion, we believe that restoring normal cardiac output with extracorporeal pumping would probably lead to normal clearance of lidocaine in patients with heart failure since lidocaine clearance is primarily related to hepatic blood flow. If normal clearance and distribution were restored, then the halflife of elimination of the lidocaine would be about 1.5 hours, so that short-term bypass support would be practical for eliminating a substantial fraction of the overdose.A heroic technique such as cardiac bypass can only be justified in a life-threatening setting in which lidocaine has produced refractory arrhythmias or profound hypotension. Most patients intoxicated by a longterm infusion can simply

×